Loading....
Coupon Accepted Successfully!

Medicine

Open Flashcards

Endocrine

Question
5 out of 14
 

A diabetic patient with blood glucose of 600 mg/dL and Na 122 mEq/L was treated with insulin. After giving insulin the blood glucose decreased to 100 mg/dL. What changes in blood Na level is expected? (LQ)



A Increase in Na+ level

B Decrease in Na+ level

C No change would be expected

D Na+ would return to previous level spontaneously on correction of blood glucose.

Ans. A

Increase in Na + level

In diabetes pseudohyponatremia occurs i.e. the measured serum sodium is reduced as a consequence of the hyperglycemia.

1). There is a reduction of (1.6 meq) of serum sodium for each 100 mg/dL rise in the serum glucose.

2). A normal serum sodium in the setting of DKA indicates a more profound water deficit.

So when we treat a case of DKA, as the blood glucose level falls then measured serum sodium rises.

(Ref. Hari -18th ed., pg. 2978)

Extra Edge:

Causes of pseudohyponatremia:

1). Severe hyperglycemia (DKA, NKHOC)

2). Hyperlipidemia

3). Hyperproteinemia (Multiple myeloma)

Endocrine Flashcard List

14 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)